Naloxone Device Instructions
Naloxone Intranasal Atomizing Device
Evaluate and Support
- Continue rescue breathing
- Give another 2 sprays of naloxone in 3 minutes if no or minimal breathing or responsiveness
- Naloxone wears off in 30-90 minutes
- Comfort them; withdrawal can be unpleasant
- Get them medical care and help them not use more opiate right away
- Encourage survivors to seek treatment if they feel they have a problem
NARCAN Nasal Spray
Give NARCAN Nasal Spray
REMOVE NARCAN Nasal Spray from the box. Peel back the tab with the circle to open the NARCAN Nasal Stray.
HOLD the NARCAN Nasal Spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
GENTLY INSERT THE TIP OF THE NOZZLE INTO EITHER NOSTRIL
Tilt the person’s head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril, until your fingers on either side of the nozzle are against the bottom of the person’s nose.
PRESS THE PLUNGER FIRMLY to give the dose of NARCAN Nasal Spray. Remove the NARCAN Nasal Spray from the nostril after giving the dose.
Call for emergency medical help
Evaluate and Support
GET EMERGENCY MEDICAL HELP RIGHT AWAY
MOVE THE PERSON ON THEIR SIDE (recovery position) after giving NARCAN Nasal Spray.
IF THE PERSON DOES NOT RESPOND by waking up, to voice or touch or breathing normally another dose may be given. NARCAN Nasal Spray may be dosed every 2 to 3 minutes, if available.
REPEAT STEP 2 USING A NEW NARCAN NASAL SPRAY TO GIVE ANOTHER DOSE IN THE OTHER NOSTRIL. If additional NARCAN Nasal Sprays are available, repeat step 2 every 2 to 3 minutes until the person responds or emergency medical help is received.
Evzio Naloxone HCL Injection
1. PULL OFF THE RED SAFETY GUARD
2. PLACE BLACK END AGAINST OUTER THIGH, THEN PRESS FIRMLY AND HOLD IN PLACE FOR 5 SECONDS
After using EVZIO, get emergency medical help right away.
Information on Naloxone
An overdose is a MEDICAL EMERGENCY! Call 9-1-1 immediately
HOW DO I KNOW IF SOMEONE IS OVERDOSING?
If someone takes more opioids than their body can handle, they can pass out, stop breathing and die. An opioid overdose can take minutes or even hours to occur. A person who is experiencing an overdose may have the following symptoms:
- Slow breathing (less than 1 breath every 5 seconds) or no breathing
- Face is pale and clammy
- Blue lips, fingernails, or toenails
- Slow, erratic, or no pulse
- Snoring or gurgling noises while asleep or nodding out
- No response when you yell the person’s name or rub the middle of their chest with your knuckles
HOW TO RESPOND TO AN OVERDOSE:
- Try to wake the person up by yelling their name and rubbing the middle of their chest with your knuckles (sternum rub).
- Call 9-1-1. Indicate the person has stopped breathing or is struggling to breathe.
- Make sure nothing is in the person’s mouth that could be blocking their breathing. If breathing has stopped or is very slow, begin rescue breathing.
- Give Rescue Breathing
a. Step 1: Tilt their head back, lift chin, pinch nose shut.
b. Step 2: Give 1 slow breath every 5 seconds. Blow enough air into their lungs to make their chest rise.
- Use naloxone and continue rescue breathing at one breath every 5 seconds.
- If the person begins to breathe on their own, put them on their side so they do not choke on their vomit.
- Continue to monitor their breathing and perform rescue breathing if respirations are below 10 breaths a minute.
If vomiting occurs, manually clear their mouth and nose.
- Stay with the person until EMS arrives.
WHAT IS NALOXONE?
Naloxone (Narcan®) is a prescription medication that can reverse an overdose that is caused by an opioid drug. When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing. It can be given as an injection into a muscle or as a nasal spray.
Naloxone has no potential for abuse. If it is given to a person who is not experiencing an opioid overdose, it is harmless. If naloxone is administered to a person who is experiencing an opioid overdose, it will produce withdrawal symptoms. Naloxone does not reverse overdoses that are caused by non-opioid drugs.
Naloxone should be stored at room temperature and away from light. The shelf life of naloxone is approximately two years.
OVERDOSE RISK FACTORS & PREVENTION
Opioids include both heroin as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (Oxycontin, Percodan, Percocet), hydrocodone (Vicodin, Lortab, Norco), fentanyl (Duragesic, Fentora) and hydromorphone (Dilaudid, Exalgo). The following are some common risk factors for opioid overdose as well as some prevention strategies:
Many overdoses occur when people mix heroin or prescription opioids with alcohol and/or benzodiazepines. Alcohol and benzodiazepines (Xanax, Klonopin, Ativan and Valium) are particularly dangerous because, like opioids, these substances impact an individual’s ability to breathe. Avoid mixing opioids with other drugs or alcohol. If prescribed an opioid and a benzodiazepine by a prescriber, take only as directed.
Tolerance is your body’s ability to process a drug. Tolerance changes over time so that you may need more of a drug to feel its effects. Tolerance can decrease rapidly when someone has taken a break from using an opioid. When someone loses tolerance and then takes an opioid again, they are at-risk for an overdose, even if they take an amount that caused them no problem in the past. If you are using opioids after a period of abstinence, start at a lower dose.
Your physical health impacts your body’s ability to manage opioids. Since opioids can impair your ability to breathe, if you have asthma or other breathing problems you are at higher risk for an overdose. Individuals with liver (hepatitis), kidney problems and those who are HIV-positive are also at an increased risk of an overdose.
A person who has experienced a nonfatal overdose in the past, has an increased risk of a fatal overdose in the future. To prevent a fatal overdose, teach your family and friends how to recognize and respond to an overdose.